Have you had multiple occasions where you have been sweating like crazy? I certainly have. Of course, I thought that sweating is normal and sometimes it can be excessive but then I learned that there are apparently some medications that cause excessive sweating.
Websites informed me of multiple things about hyperhidrosis. Little did I know, I was just setting the temperature too high but reading about it made me extremely interested which is why I am writing this.
Having an excessive sweating condition can make you feel like you’re all alone in this. The truth is that there are many people who experience this every day. Learn how my friend and co-writer Oscar lives with this condition by reading his story here.
Did you know that hyperhidrosis is a condition that affects over 3% of the entire US population? But I honestly think the numbers are wrong because most people don’t really know they have this condition. The most interesting article I read about excessive sweating said that there are prescribed medications that trigger excessive sweating.
I was alarmed because medications are supposed to make you feel better and heal your body. Just like having a cold that has been persisting for a week could mean having sinusitis, how a simple wound can get your leg amputated, little things like this can cause the biggest problems.
Alright, alright, I may be coming off as a bit paranoid or something (sorry). While we all know that sweating is a human response and it is usually something that should not be worried about, I decided to read more and learn all about these drugs.
Some medications act generally at the hypothalamus or at spinal thermoregulatory centers and others act at sympathetic ganglia or at the eccrine-neuroeffector junction. When certain prescribed drugs cause excessive sweating, these are called pharmacological disturbances and they have broad explanations.
Medications that can cause excessive sweating
As much as I would like to delve more into it, I am only human and I was not able to devote as much time to the research, unlike doctors who spent years studying this. I have read articles and there are things I found out that should be relevant to you, my readers.
These are the common types of medication that can cause night sweats or hyperhidrosis as a side effect:
Almost all classes of antidepressants cause you excessive sweating and, more specifically, night sweats. Bupropion or Wellbutrin when taken causes night sweats in about one in five patients, slightly more than the typical selective serotonin reuptake inhibitors or SSRI antidepressants such as escitalopram, paroxetine, fluvoxamine, and sertraline.
The reason behind this is because these SSRIs increase your brain’s serotonin levels. Serotonin affects parts of the brain that is responsible for setting our core temperature and the spinal cord.
Meaning, if your brain’s serotonin levels are high, your core temperature is also higher than how it normally is causing excessive sweating which usually becomes more prominent during sleep.
Tricyclic antidepressants such as amitriptyline and nortriptyline and SNRIs like duloxetine and venlafaxine also cause night sweats. Why? These types of antidepressants cause more norepinephrine to float around the brain which stimulates the receptors, hence, excessive sweating.
2. Migraine medications
Any medication that has triptan in its name – like sumatriptan, rizatriptan, frovatriptan, and eletriptan – may bring about episodes of night sweats within an hour of taking it.
If you are asking why, it is because the triptans cause your brain’s serotonin levels to spike up which, as I said earlier, affects the way your body regulates temperature.
These changes in thermoregulation may lead to excessive sweating and symptoms of hyperhidrosis. Isn’t migraine spells enough torment for a person to endure? Well, yes, but these medications are not usually prescribed.
If you are looking for something that can help your migraine disappear, doctors usually recommend Excedrin, which can be bought over the counter. However, your physician should approve the prolonged use of Excedrin.
3. Pain relievers
- Over the counter pain medications
Aspirin or non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen work to lower fever by causing your blood vessels to gradually dilate so the heat is lost through the skin, and this same process results to sweating. A portion of those who have taken over the counter pain medication has reported excessive sweating and night sweats.
Opioids such as morphine, hydrocodone, and Dilaudid are famous for causing excessive sweating. Night sweats are caused by these opioids stimulate a type of immune cell commonly known as mast cells. These mast cells start a release of histamine – a chemical involved in inflammation which makes your body sweat.
- Tramadol (Ultram)
This pain reliever is very similar to a narcotic drug, causing spells of hyperhidrosis or night sweats. The reason behind the excessive sweating after taking Tramadol is because it releases serotonin and norepinephrine which leads to sweating.
4. Diabetes medication
Common medication prescribed to diabetes patients such as insulin, glyburide, glipizide, and pioglitazone cause sweating and night sweats. These diabetes medications alter blood sugar, which directly affects your body’s core temperature.
5. Asthma inhalers
Asthma inhalers contain beta-agonist drugs that open up the airways needed to breathe properly. They include albuterol (which is included in Ventolin, Proventil, Proair) and levalbuterol (which is included in Xopenex) which can both cause sweating and night sweats. These beta-agonist drugs directly stimulate sweat glands to produce more sweat frequently as long as these chemicals are in your body.
6. Heartburn and reflux medications
Popular acid reflux medications also known as proton-pump inhibitors which include omeprazole (Prilosec) and lansoprazole (Prevacid), have night sweats as reported side effect.
Studies have been conducted but there are no direct results that show why these cause night sweats. However, patients have reported that night sweats and excessive sweating stop after the medication is discontinued.
Watch the video below as Dr. Oz explains hyperhidrosis, what causes it, and some solutions. I find this video really informative and interesting.
There are things that you can do to try to remedy night sweats. However, if you have a feeling that your hyperhidrosis episodes are caused by certain medications that you are taking, it would be best if you consult whomever physician prescribed those to you.
Please note that I do not have a license nor do I have any authority to prescribe any person anything as that is not within my field. I, as a concerned person, just feel like sharing information like this is essential because if I knew all these before getting worked up about waking up at night drenched in sweat, I could have saved myself from so much trouble.
For you readers out there, I just want you to be more conscious and listen to whatever your body is trying to tell you. If you have a cold that has been persisting for more than three days, a visit to the doctor would not hurt. If it is something that could be as serious as cancer such as episodes of night sweats, having a general check-up done could save you from stress and anxiety which, coincidentally, also causes night sweats. Even if that means getting two general check-ups done in a year.
I know you were able to learn something from this article and were enlightened to take better care of your body. Remember that your body is the only one you have. In this light, it is best to always consult your doctor on the side-effects of the medication you’re taking.
If you are having these side-effects and are taking any of the abovementioned drugs, please go to your doctor immediately as there are alternatives to those drugs that won’t make you sweat as much.
If you have any questions or if you want me to discuss anything related to hyperhidrosis on my next post, please leave a comment below and I’ll make sure to grant your request or answer your questions.
Don’t forget to click on the social media buttons below to share this article with friends or family who may need to know more about medications that can cause excessive sweating.
Ready to Make a Change Now?
My name is Oscar and I am the founder and director of Stop-Sweating-Now.com and have been researching and writing about hyperhidrosis for many years.
I have been sweating excessively for the better part of my life. I looked for solutions for well over a decade, but I never found anything that lasted.
It all started when I was around 14 years of age, when I suddenly found out that I was sweating more in my armpits than I should. At first I thought it was something that would go away soon, but I was wrong.
I had given up hope and accepted to live the rest of my life being embarrassed with ugly sweat stains in my armpits.
However, after a few years of not searching for any solutions anymore, I gave it another shot. And I found what finally gave me the freedom I had longed for so many years.
After finding a solution to my problem, I decided it was important to shout out my message to those that are suffering from what I had lived with so many years.
My goal is to help people find their freedom from sweating by sharing my expertise because hyperhidrosis is an underdiagnosed condition.
People don’t know that it is a medical term and can be treated effectively.
That is why I am here: Sharing with you what I know, what works and what does not work.
Want to learn more about what I did? Click below!